Posted on

Adding insult to injury – Karen’s Story

I am 50 years old.

In July 2011 my GP found a large lump on my left ovary. While the NHS dragged out the endless tests my body got fed up of waiting! I didn’t even have a date for surgery when, in the early hours of September 20th I woke up in severe pain which rapidly worsened. I was at home alone at the time and called 999. They sent an ambulance immediately and kept me talking on the phone until it arrived about 10 minutes later. By the time I arrived I was lying on the floor with the phone near my ear as I was in so much pain I thought I was going to pass out. I was taken to A&E & from there to the gynae ward where the consultant came to see me, he said “we have known about this for some time haven’t we. Yes I replied. “And it has to come out doesn’t it?” Another yes from me. “Right then, we will operate today” – I got  the distinct impression he wasn’t happy that they had taken so long to get me in! Continue reading Adding insult to injury – Karen’s Story

Posted on

Herceptin, wonder drug to ‘not so sure’

Herceptin (trastuzumab) has been the media’s choice in recent days to help all women coping with breast cancer. Following a successful campaign in the national press, on television and in the radio herceptin has now been licensed for use by NICE on women whose levels of the protein HER2 are raised above 3+.

It is now known that Breast Cancer is not one, but many different, types of cancer and HER2-positive disease is just one of these. It is characterised by aggresive growth and a poor prognosis. (http://www.gene.com/gene/products/education/oncology/her2disease.html)

Some women with breast cancer produce a naturally occuring protein called epidermal growth factor, when combined with HER2 (which occurs on the surface of a breast cancer cell) and this combination then stimulates the cancer cells to mulitply. Herceptin has been shown to attach itself to the HER2 protein and inhibit epidermal growth factor from attaching to HER2 as well, thus inhibiting the growth of cancer cells.

However, it only works in a small number of cases, and in the few trials that have been undertaken many women have had to stop the treatment early because of toxic side effects. Other side effects such as the heart problems are even more worrying.

So what has led to the grass-roots campaign to get Herceptin prescribed? Apparently it turns out that Roche, the pharmaceutical company that make Herceptin, have been targeting patients and pressure groups, in some cases even offering to pay them if they stand up and demand the drug.

Read more about the NICE recommendations on Herceptin.

Ref: What Doctors Don’t Tell You, Vol 17:3

Recommended Reading:

Posted on

Side Effects of Herceptin

Herceptin seems to have a number of side effects that are begining to come to light. Unfortunately the receptors found in Herceptin seem to get in the way of other cell receptors in the body as well – notably in the heart and lungs (clin. breast cancer, 2002; suppl 2:275-9). It appears that heart damage seems to occur in around 1 in every 25 patients and in up to 40% of cases the following side effects can occur:
Continue reading Side Effects of Herceptin

Posted on

Breast Tumour Growth

It is widely known that breast tumours grow more quickly when they are exposed to oestrogen, women becoming pregnant are thus exposed to extra oestrogen. However a recent Danish study has claimed that pregnancy after breast cancer treatment does not necessarily increase the risk of recurrence. (The Lancet; [1997]; Vol 350:9074; 319-22)

Posted on

Breast Cancer and Progesterone Link

A meta study of the available evidence has pointed to a strong link between raised levels of progesterone and the eventual development of breast cancer.  Researchers found that analysis of progesterone levels of women aged between 25-35 five to nine days before their next period showed an increase of more than 70%. They also found that this coincided with a more than eightfold rise in breast cancer rates.  They concluded by saying that the levels may also be affected by the higher calorie intake common at this time and that an increase in physical activity and a decrease in calorific intake might be beneficial.
(British Medical Journal; 2001; 322; pp 586-7)